The protective effect of vildagliptin in chronic experimental cyclosporine A-induced hepatotoxicity.
The study examined the effect of dipeptidyl peptidase-4 (DPP-4) inhibitor, vildagliptin, in cyclosporine (CsA)-induced hepatotoxicity. Rats were divided into 4 groups treated for 28 days: control (vehicle), vildagliptin (10 mg/kg, orally), CsA (20 mg/kg, s.c.), and CsA-vildagliptin group. Liver function was assessed by measuring serum levels of aspartate aminotransferase (AST), alanine aminotransferase (ALT), gamma glutamyltransferase (γGT), lactate dehydrogenase (LDH), and albumin, and histopathological changes of liver were examined. Oxidative stress markers were evaluated. Assessment of nuclear factor-kappa B (NF-κB) activity in hepatic nuclear extract, serum DPP-4, and expression of Bax and Bcl2 were also done. CsA-induced hepatotoxicity was evidenced by increase in serum levels of AST, ALT, and γGT; a decrease in serum albumin; and a significant alteration in hepatic architecture. Also, significant increase in thiobarbituric acid reactive substance (TBARS) and decrease in superoxide dismutase (SOD), catalase (CAT), glutathione peroxidase (GPx), and glutathione (GSH) levels, increased expression Bax proteins with deceased expression of Bcl2, and increased hepatic activity of NF-κB and serum DPP-4 level were observed upon CsA treatment. Vildagliptin significantly improved all altered parameters induced by CsA administration. Vildagliptin has the potential to protect the liver against CsA-induced hepatotoxicity by reducing oxidative stress, DPP-4 activity, apoptosis, and inflammation.
a Department of Pharmacology and Toxicology, College of Pharmacy, Taibah University, El-Madinah El-Munawarah, Saudi Arabia. b Department of Clinical Pharmacology, Faculty of Medicine, Suez Canal University, Egypt.
a Department of Pharmacology and Toxicology, College of Pharmacy, Taibah University, El-Madinah El-Munawarah, Saudi Arabia. c Department of Pharmacology and Toxicology, Faculty of Pharmacy, Mansoura University, Egypt.
Chemical and Drug Induced Liver Injury
Thiobarbituric Acid Reactive Substances
Pub Type(s)Journal Article